The FDA on Thursday issued an alert on how Fentanyl patches can be deadly to children. "According to Zachary A. Oleszczuk, PharmD, in FDA's Division of Medication Error Prevention and Analysis, there have been 26 cases of accidental exposure to fentanyl since 1997, most of them involving children younger than 2 years old. There have been 10 deaths and an additional 12 cases requiring hospitalization."
Michael Cohen posted an editorial in the Philadelphia Inquirer earlier this week about the heartbreaking case of 2-year-old Blake who died after putting a fentanyl patch in his mouth after visiting his great-grandmother in a nursing home.
Another alert came out from the FDA today about aliskiren-containing medications in combination with ACEIs/ARBs: "These drug combinations should not be used (are contraindicated) in patients with diabetes. In addition, avoid use of aliskiren with ARBs or ACEIs in patients with moderate to severe renal impairment (i.e., where glomerular filtration rate [GFR] < 60 mL/min)."
Users of Sentri7 clinical surveillance can write a rule in just a few minutes looking for patients with orders for Amturnide or Tekturna with Cozaar/Hyzaar (or other ACEIs/ARBs) and poor renal function (i.e. GFR). Get a demo today and see how easy it is.
Now onto the news!
Team Pharmacy OneSource
Top Issue of the Week
Seven U.S. anesthesiologists have reported that drug shortages resulted in deaths of their patients, according to a new survey from the American Society of Anesthesiologists.
This Week's Topics
Survey: 7 Deaths From Anesthesia Drug Shortage ABC News
Mylan gets FDA nod for generic Lescol capsules PharmaBiz
Lupin receives FDA approval for quetiapine fumarate tablets Express Pharma
FDA approves pregnancy category change for insulin detemir injection Drug Topics
Officials issue warning over fentanyl patches Reuters